Nebraska, 2024

Hail and Damaging Winds in Nebraska, July 19, 2024

July 19, 2024 · NWS LBF · 22 events in 8 counties and zones

A broken line of thunderstorms developed late morning across the central Sandhills. As this activity dropped south, portions of the line became severe over Frontier county where wind gusts up to 60 MPH were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
$3.5 million
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A broken line of thunderstorms developed late morning across the central Sandhills. As this activity dropped south, portions of the line became severe over Frontier county where wind gusts up to 60 MPH were reported. Later that afternoon, a supercell thunderstorm developed over southwestern Cherry county. This storm intensified and tracked south southwest during the evening hours, exiting southwestern Chase county after 9 PM CDT. This storm produced hail up to softball size and wind gusts approaching 80 MPH. Two individuals were injured from large hail in the Ogallala area. A center pivot irrigation system was overturned and the large hail led to total crop losses from Keith county south into western Chase county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 19, 2:20 PM CST, 0 minutes earlier. Its key messages:

  • Scattered severe storms are possible late this afternoon and tonight. The hazards are damaging winds, large hail and locally heavy rainfall which may cause flooding in some areas. The risk of a tornado is low but not zero.
  • Isolated thunderstorms are possible Saturday through Monday. The risk of severe storms is low.
  • Dry weather and warming temperatures are expected Tuesday through Friday.
Area forecast discussion, Jul 19, 2:20 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
320 PM CDT Fri Jul 19 2024

.KEY MESSAGES...

- Scattered severe storms are possible late this afternoon and
  tonight. The hazards are damaging winds, large hail and
  locally heavy rainfall which may cause flooding in some areas.
  The risk of a tornado is low but not zero.

- Isolated thunderstorms are possible Saturday through Monday.
  The risk of severe storms is low.

- Dry weather and warming temperatures are expected Tuesday
  through Friday.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 315 PM CDT Fri Jul 19 2024

A plume of subtropical moisture will remain across wrn/ncntl
Nebraska this afternoon and this evening. PWAT values of 1.25 to
1.50 inches will be in place. Modest drying is expected after
midnight. Thereafter, PWAT falls to an inch or less Saturday and
Saturday night. This drying will be accompanied by cooler air aloft
with h700mb temperatures falling to 5 to 9 C.

Severe weather chances this afternoon and this evening hinge on an
increase in wind speeds aloft, most notably h500mb winds
increasing from 30kt to around 40kt. Warm air advection moving
north through KS is modest and being intercepted by ongoing
storms but warmer air aloft is lurking to the west across the
high plains of Colo and WY. The first round of 2 or perhaps 3
rounds of thunderstorms moved through wrn/ncntl Nebraska this
afternoon. A second round is attempting to organize across SD
and WY. Given that satellite shows the dynamics extending north
into wrn SD/nern WY, a second round of late afternoon/evening
storms seems likely. The very dry air across the high plains
make significant wind gusts the primary concern. High PWAT and
the potential for cell mergers, back-building and repeat storms
support the WPC excessive rainfall outlook highlighting swrn and
ncntl Nebraska for flood potential.

A third round of thunderstorms is possible late this evening and
overnight as temperatures aloft cool but the latest NAM12, HREF and
NAMnest are quiet about this. The RAP model supports scattered
storms late tonight. The model soundings show abundant CAPE, around
2500 J/KG but the winds aloft are backing with height which might
favor back-building and excessive rainfall vs severe weather.
Nonetheless, satellite and radar shows storms firing across ern MT
this afternoon and this disturbance will likely move south through
Nebraska overnight.

The peak heating period from 4 pm to 9 pm today would appear to be
the most favored time for severe weather but not all models agree on
this. The forecast leans toward the more aggressive NAMnest which
shows scattered storms developing late this afternoon into the
evening.

Isolated rain chances are in place Saturday, mainly for daytime
heating. The forecast is dry Saturday night. It is worth noting the
jet stream will shift west running north and south along the Laramie
and Front ranges Saturday. It is in this area the models show storms
forming. This activity would likely be steered south southeast and
remain west of wrn/ncntl Nebraska.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 315 PM CDT Fri Jul 19 2024

Isolated to low-end chance POPs are in place Sunday and Monday.
Winds aloft at h500-300mb will be weak, generally less than
30kts and the risk of severe storms would likely remain low.

The forecast is dry Tuesday and beyond for a few reasons.
Upper level moisture in the models will be spartan and temperatures
aloft will be on the rise. Wrn/ncntl Nebraska will remain in
northwest flow which could support storm development off the Black
Hills or the Big Horns but the models suggest moisture will be too
limited.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1220 PM CDT Fri Jul 19 2024

VFR conditions are expected to prevail outside of thunderstorms
across western and north central Nebraska into tonight.
Widespread thunderstorm development will continue across much of
the area this afternoon and evening, with brief MVFR CIGs and
visibilities, along with gusty and erratic winds, possible
inside storms. Timing and placement of thunderstorm activity
remains low confidence, and amendments will likely be needed at
both KLBF and KVTN as confidence grows.

Thunderstorms exit the area tonight, with an expansion of low
stratus across north central Nebraska. A period of IFR is
possible for north central Nebraska terminals tomorrow morning.
Winds remain erratic across the area with the passage of
thunderstorm outflow boundaries today, with a return of light
northerly winds overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Brown
Hazardous weather outlook, Jul 19, 8:55 AM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
955 AM CDT Fri Jul 19 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-201500-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
955 AM CDT Fri Jul 19 2024 /855 AM MDT Fri Jul 19 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Widespread thunderstorms are expected this afternoon and evening
across western and north central Nebraska. These thunderstorms will
bring a severe weather threat, with the primary concerns being
damaging wind gusts and large hail. A threat for significant wind
gusts in excess of 75 miles per hour exists for areas south of
Highway 2. Additionally, there is a threat for locally heavy
rainfall for areas along and east of Highway 83.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rain and thunderstorm chances will exist Saturday through
Monday. At this time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 19, 9:49 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
1049 AM CDT Fri Jul 19 2024

NEZ009-010-027-028-191630-
Loup NE-Holt NE-Garfield NE-Rock NE-
1049 AM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROCK...NORTHEASTERN
LOUP...GARFIELD AND SOUTHWESTERN HOLT COUNTIES THROUGH 1130 AM CDT...

At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Calamus Reservoir State Recreation Area, or 18 miles
north of Taylor, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Burwell, Calamus Reservoir State Recreation Area, Homestead Knolls
Campground, Virginia Smith Dam, Horseshoe Bend Lake, Hannamon Bayou
Campground, Nunda Shoal Campground, Deverre, Valley View Flat
Campground, and Carson Lake.

This includes Highway 183 between mile markers 134 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 9906 4174 9919 4199 9948 4215 9936
      4203 9878
TIME...MOT...LOC 1549Z 300DEG 22KT 4204 9934

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jul 19, 10:10 AM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
1110 AM CDT Fri Jul 19 2024

NEZ023-024-035-036-191700-
Hooker NE-Grant NE-Arthur NE-McPherson NE-
1110 AM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER AND NORTHWESTERN MCPHERSON
COUNTIES THROUGH NOON CDT/1100 AM MDT/...

At 1109 AM CDT/1009 AM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northwest of Swan Lake, or 22 miles north of
Arthur, moving southeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Swan Lake, Green Lake, Sand Beach Lake, Lena, Three Mile Lake, Pratt
Lake, Spring Valley Lake, Bucktail, Cogill Lake, East Cody Lake, and
Calora.

This includes Highway 92 between mile markers 176 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4186 10168 4199 10154 4183 10104 4155 10144
TIME...MOT...LOC 1609Z 304DEG 26KT 4188 10157

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jul 19, 11:12 AM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
1212 PM CDT Fri Jul 19 2024

NEZ010-029-191800-
Wheeler NE-Holt NE-
1212 PM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOLT AND NORTHERN
WHEELER COUNTIES THROUGH 100 PM CDT...

At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chambers, or 15 miles south of O'Neill, moving southeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Ewing, Chambers, Inman, Knievels Corner, Cumminsville, Four Corners,
and Goose Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 312 and 328.
 Highway 281 between mile markers 145 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4181 9840 4217 9886 4246 9855 4233 9830
      4209 9829
TIME...MOT...LOC 1711Z 302DEG 15KT 4224 9869

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jul 19, 11:27 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
1227 PM CDT Fri Jul 19 2024

NEZ036-057-059-191815-
McPherson NE-Lincoln NE-Keith NE-
1227 PM CDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KEITH...NORTHWESTERN
LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES THROUGH 115 PM CDT/1215
PM MDT/...

At 1226 PM CDT/1126 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles southwest of Tryon
to 12 miles north of Sutherland to 9 miles northwest of Sarben.
Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area,
Sarben, Big Bald Hill, Coker, O'Fallons, and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 6 and 18.
 Interstate 80 in Nebraska between mile markers 150 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4137 10074 4119 10085 4098 10107 4130 10155
      4142 10132 4154 10124
TIME...MOT...LOC 1726Z 299DEG 31KT 4144 10117 4133 10118 4129 10138

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 19, 12:03 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
103 PM CDT Fri Jul 19 2024

NEZ010-028-029-191845-
Wheeler NE-Holt NE-Garfield NE-
103 PM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GARFIELD...SOUTH
CENTRAL HOLT AND NORTHERN WHEELER COUNTIES THROUGH 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Amelia, or 23 miles northeast of Burwell, moving
southeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Sunfish Lake, Cumminsville, Four Corners, Buffalo Flats, Goose Lake
State Wildlife Management Area, Carson Lake, and Gables.

This includes Highway 281 between mile markers 145 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4210 9923 4224 9888 4203 9836 4177 9883
TIME...MOT...LOC 1803Z 304DEG 16KT 4208 9890

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jul 19, 1:46 PM CST, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
246 PM CDT Fri Jul 19 2024

NEZ071-192030-
Frontier NE-
246 PM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FRONTIER COUNTY THROUGH
330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stockville, or near Curtis, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Curtis, Stockville, Medicine Creek Reservoir State Recreation Area,
Orafino, Freedom, and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4066 10056 4070 10029 4044 9998 4044 10009
      4035 10010 4035 10048
TIME...MOT...LOC 1945Z 346DEG 18KT 4057 10042

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Grand Island radar (KUEX), 156 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frontier

When
July 19, 2:20 PM CST
Where
Frontier County, 3.82 mi SW of Harry Strunk Lake
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -100.280

Hail, Cherry

When
July 19, 4:38 PM CST
Where
Cherry County, 33.56 mi SW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.250, -101.340

Thunderstorm Wind, Grant

When
July 19, 4:00 PM MST
Where
Grant County, 3.85 mi ENE of Whitman
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.070, -101.450

Hail, Hooker

When
July 19, 4:26 PM MST
Where
Hooker County, 27.39 mi SW of Mullen
Measured
3 in hail
Reported by
Public
Coordinates
41.780, -101.420

Report via social media. Time estimated from radar.

Hail, Grant

When
July 19, 4:28 PM MST
Where
Grant County, 21.57 mi S of Whitman
Measured
2.75 in hail
Reported by
Public
Coordinates
41.740, -101.470

Report via social media. Time estimated from radar.

Hail, Hooker

When
July 19, 4:32 PM MST
Where
Hooker County, 26.28 mi SW of Mullen
Measured
4 in hail
Reported by
Public
Coordinates
41.780, -101.390

Report via social media with hail up to 4 inches in diameter.

Hail, Arthur

When
July 19, 4:36 PM MST
Where
Arthur County, 3.45 mi NW of Lena
Measured
2.5 in hail
Reported by
Public
Coordinates
41.740, -101.540

Report via social media.

Hail, Arthur

When
July 19, 4:49 PM MST
Where
Arthur County, 4.27 mi SSE of Lena
Measured
3.75 in hail
Reported by
Public
Coordinates
41.640, -101.480

Report via social media. Hail was between a baseball and softball in size.

Hail, Arthur

When
July 19, 4:50 PM MST
Where
Arthur County, 0.52 mi W of Bucktail
Measured
1.5 in hail
Reported by
Public
Coordinates
41.570, -101.440

Hail, Arthur

When
July 19, 5:03 PM MST
Where
Arthur County, 9.64 mi SW of Bucktail
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.470, -101.560

Thunderstorm Wind, Keith

When
July 19, 5:24 PM MST
Where
Keith County, 0.86 mi SE of Lemoyne
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.270, -101.810

Hail, Keith

When
July 19, 5:24 PM MST
Where
Keith County, 1.25 mi ENE of Lemoyne
Measured
2 in hail
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
41.290, -101.800

Fire department reports one injury from 2 inch diameter hail.

Hail, Keith

When
July 19, 5:38 PM MST
Where
Keith County, 0.52 mi W of Ogallala
Measured
2.5 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.130, -101.730

Golf ball to tennis ball sized hail reported on the west side of Ogallala.

Hail, Keith

When
July 19, 5:39 PM MST
Where
Keith County, 1.04 mi W of Ogallala
Measured
2 in hail
Reported by
Public
Coordinates
41.130, -101.740

Report via social media. Hail fell at the Keith County Fairgrounds.

Hail, Keith

When
July 19, 5:40 PM MST
Where
Keith County, 3.9 mi WSW of Ogallala
Measured
1.75 in hail
Crop damage
$500,000
Reported by
Public
Coordinates
41.110, -101.790

Report via social media at Interstate 80, mile marker 123.

Hail, Keith

When
July 19, 5:40 PM MST
Where
Keith County, 2.08 mi W of Ogallala
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.130, -101.760

Broken Wind shield on a police cruiser, west side of Ogallala.

Hail, Keith

When
July 19, 5:41 PM MST
Where
Keith County, 1.38 mi S of Ogallala
Measured
2.75 in hail
Reported by
Public
Coordinates
41.110, -101.720

Report via social media. Time estimated from radar.

Hail, Keith

When
July 19, 5:43 PM MST
Where
Keith County, 0.52 mi E of Ogallala
Measured
2.5 in hail
Reported by
Public
Coordinates
41.130, -101.710

Hail, Perkins

When
July 19, 6:26 PM MST
Where
Perkins County, 3.81 mi SE of Venango
Measured
2.5 in hail
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.730, -101.980

Hail, Chase

When
July 19, 6:41 PM MST
Where
Chase County, 3.49 mi N of Lamar
Measured
2.75 in hail
Crop damage
$2.0 million
Reported by
Public
Coordinates
40.620, -101.980

Time estimated from Radar. Significant crop damage.

Thunderstorm Wind, Chase

When
July 19, 6:44 PM MST
Where
Chase County, 2.07 mi S of Lamar
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.540, -101.970

Emergency management reports a center pivot system was overturned at this location. Winds estimated at 70 MPH.

Hail, Chase

When
July 19, 6:44 PM MST
Where
Chase County, 2.07 mi S of Lamar
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
40.540, -101.970

Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197119, 1197125, 1197120, 1197121, 1197122, 1197123, 1197124, 1197126, 1197127, 1197128, 1197129, 1197130, 1197131, 1197132, 1197133, 1197134, 1197135, 1197136, 1197137, 1197138, 1197139, 1197140.